Complete Health, Inc. - Proactive Health Consulting Since 1976
RSS

Delivered by FeedBurner


Recent Posts

The Gut Microbiome and Artery Hardening
Food Sensitivities, Depression, IBS
Severe Flu, Gut Microbes, and Flavanoids
Small Intestine Bacterial Overgrowth/SIBO
Schizophrenia and Low GABA Levels
powered by

Complete Health, Inc. Blog (visit our Facebook page for current posts)

Risks of Long Term Antacid Use

Antacids are among the top most prescribed drugs in the world, which tells us that most people have digestive problems.  The cause of those problems may stem from dietary excesses, medications, stress, and infections such as H. Pylori.  So given that a huge percentage of the population is taking antacid drugs, I have to wonder if people are aware of the potential risks of long-term use.  As stated in this article in the Scientific American, long term antacid use has been linked to withdrawal symptoms, increased risk of bacterial infection (in the GI tract as well as the lungs), hip fracture, and nutritional deficiencies (Magnesium, Calcium, B12, protein, among others).  These are the consequences of lowering hydrochloric acid production in the stomach. 
 
So, why is it that people often stay on antacids for extended periods of time?  For some, symptoms come back when they stop taking antacids.  That suggests an underlying cause that has not been addressed.  I believe among the most common are bacterial overgrowth and biliary issues (gallbladder/liver).  Dietary excesses, such as greasy foods and starchy foods (fermentable starch promotes the growth of bacteria) should be considered, along with alcohol intake and smoking.  Spicy foods can make symptoms worse, but are not likely an actual cause.  Some medications can cause gastric problems, including certain antibiotics, osteoporosis medications, pain relievers, blood pressure medications (calcium channel blockers), and even sedatives such as Valium/diazepam.  For a complete list, you can click on this link to an article on Mayo Clinic's website.
 
The bottom line:  If you have been on antacids for longer than 6 months, be aware of potential side effects and consider talking with your doctor about the risks and benefits of getting off of them.  Start thinking about possible causes of your digestive problems as well.
Website Builder provided by  Vistaprint